MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH BOWED CONICAL STEM 16 X 195MM RESTORATION MODULAR HIP SYSTEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH BOWED CONICAL STEM 16 X 195MM RESTORATION MODULAR HIP SYSTEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 6276-7-216
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 12/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Restoration modular stem broken while in the patient.The stem and proximal cone and femoral head has been removed - the distal part remains in the patient.An 205 cemented exeter stem has been used.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a restoration modular stem was reported.The event was confirmed through a material analysis of the device and review of medical records provided.Method & results: product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar).This inspection indicated 'visual and stereo-microscope examination image shows the bowed conical distal stem with fracture location highlighted by the arrow.On visual examination, the fracture was observed near the distal tip of the stem.The cone body remained attached to the distal stem and the femoral head remained attached to the cone body.Stereo microscope imaging of the fracture surface associated with the proximal end of the stem.Based on macroscopic surface features observed, including beach marks, the approximate location of origin (o) and direction of propagation (p) were determined.The macroscopic surface features observed on the fracture surface indicate the component fractured due to fatigue.' dimensional inspection: not performed as the dimensional aspects are not in question.Functional inspection: not performed as the functional aspects are not in question.Material analysis: a material analysis has been performed.The report concluded: 'electron microscopy examination shows a scanning electron microscope image of the approximate fracture origin location, associated with the proximal end of the bowed conical distal stem.The fracture propagated in fatigue as indicated by the typical fatigue striations observed at the origin and found throughout the fracture surface, as shown in representative secondary electron image.Energy dispersive spectroscopy (eds) was performed on the base material to characterise its material composition.Elemental constituents included ti, al and v which are consistent with titanium 6ai-4v eli alloy [1].Discussion & conclusion review of the bowed conical distal stem, catalogue # 6276-7-216, lot code caxt70w confirmed a fracture at the distal end of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the stem near the distal end due to fatigue.No manufacturing or material related defects were observed on the device surfaces examined.' medical records received and evaluation: a review of the provided medical records by a clinical consultant indicated: as described above, this patient has undergone four different hip arthroplasty procedures including three revisions since 2003.The second revision was with a restoration modular implant and the third revision was with a long stem cemented exeter implant.Conclusion of assessment: this patient has undergone multiple surgeries for loosening of a total hip femoral stem and subsequently with fracture of two different types of femoral stems.I can confirm that these events occurred since i was able to review x-rays documenting these procedures.However i did not see the preoperative x-ray for the third revision.I can see that the distal portion of the stem was left in situ.I cannot determine the root cause of this event with certainty.The causes of femoral stem loosening and fracture are multifactorial including surgical technique factors, patient bmi and activity level, which in this case is a significant contributing factor, and implant factors.The explanted implant should be returned to stryker for engineers to perform an analysis.A complete analysis is not possible however because the retained portion of the stem will not be able to be returned.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the mar and clinician review of provided medical records confirmed the stem fracture.The mar report concluded: 'electron microscopy examination shows a scanning electron microscope image of the approximate fracture origin location, associated with the proximal end of the bowed conical distal stem.The fracture propagated in fatigue as indicated by the typical fatigue striations observed at the origin and found throughout the fracture surface, as shown in representative secondary electron image.Energy dispersive spectroscopy (eds) was performed on the base material to characterise its material composition.Elemental constituents included ti, al and v which are consistent with titanium 6ai-4v eli alloy [1].' the clinician review concluded : ;this patient has undergone multiple surgeries for loosening of a total hip femoral stem and subsequently with fracture of two different types of femoral stems.I can confirm that these events occurred since i was able to review x-rays documenting these procedures.However i did not see the preoperative x-ray for the third revision.I can see that the distal portion of the stem was left in situ.I cannot determine the root cause of this event with certainty.The causes of femoral stem loosening and fracture are multifactorial including surgical technique factors, patient bmi and activity level, which in this case is a significant contributing factor, and implant factors.The explanted implant should be returned to stryker for engineers to perform an analysis.A complete analysis is not possible however because the retained portion of the stem will not be able to be returned.; no further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Restoration modular stem broken while in the patient.The stem and proximal cone and femoral head has been removed - the distal part remains in the patient.An 205 cemented exeter stem has been used.The patient had a mp link revision stem prior to restoration modular.This stem was also broken.

Brand Name
BOWED CONICAL STEM 16 X 195MM RESTORATION MODULAR HIP SYSTEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood, NJ WD6 3-SJ
UK   WD6 3SJ
2018315000
MDR Report Key16118692
Report Number0002249697-2023-00022
Device Sequence Number20269534
Product Code LPH
UDI-Device Identifier07613154058778
UDI-Public07613154058778
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K013106
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model Number6276-7-216
Device Catalogue Number6276-7-216
Device Lot NumberCAXT70W
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer05/16/2023
Initial Report FDA Received Date01/06/2023
Supplement Report FDA Received Date06/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age63 YR
Patient SexFemale
Patient Weight127 KG